Alert archive / Ohio / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 149, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2000, 6:08 PM EDT for Athens County, Vinton County, Ohio. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 6:08 PM EDT (22:08 UTC)
- Expired
- Aug 9, 2000, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Athens County, OH, Vinton County, OH
The radar
The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:20 PM EDT | Thunderstorm Wind | Zaleski, OH | |
| Aug 9, 6:25 PM EDT | Thunderstorm Wind | Countywide, OH | Numerous locations had trees or large branches blown down. Sheriff reported over 20 roads blocked by debris. A house and a mobile home were damaged by fallen trees in the Plains vicinity. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 4:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2404 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
632 WUUS51 KRLX 092208 SVRCRW OHC009-163-092245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 608 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ATHENS COUNTY IN OHIO... VINTON COUNTY IN OHIO... * UNTIL 645 PM EDT... * AT 603 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF LAKE HOPE STATE PARK...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...MCARTHUR...ATHENS AND ALBANY. <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. <<CALL TO ACTION>>INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 9, 3:00 PM EDT, 3 hours 8 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087- KYZ101>103-105-VAZ003-004-100318- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT WED AUG 9 2000 AFTER VERY STRONG VORT MAX WHICH HAS JUST ABOUT MOVED THROUGH THE ENTIRE AREA...EXPECT THE NORTHERN TWO SEVERE THUNDERSTORM WATCHES TO BE GONE FOR NEW ZONE PACKAGE. WILL NOT CANCEL BEFORE THEN WITH SOME NEW CONVECTION DEVELOPING ALONG AND AHEAD OF THE COLD FRONT...ALTHOUGH THEY PROBABLY WILL NOT BE SEVERE OVER THE AREAS WHICH GOT HIT TODAY. HOWEVER...SOUTHERN PORTIONS OF THE AREA HAVE BEEN UNTOUCHED...AND NEW CONVECTION MAY ERUPT THIS AFTERNOON ALONG THE SOUTHERN BOUNDARY OF THE OLD CONVECTION. IN ANY EVENT...THERE WILL A CHANCE OF CONVECTION TONIGHT AHEAD OF THE COLD FRONT EVERYWHERE. WILL DECIDE AT LAST MINUTE ABOUT SOUTHERN SEVERE THUNDERSTOM WATCH UNTIL 7PM. THUS...WILL KEEP FLASH FLOOD WATCH UNTIL 10 PM...AND LET EVENING SHIFT DETERMINE ANY EXTENSION OF IT. MODELS DIFFER ON THURSDAY ABOUT FRONTAL MOVEMENT...AVN AND NGM REALLY PUSH IT SO THAT ANY CONVECTION ON THURSDAY WILL BE LIMITED TO THE SOUTH. ETA LAGS COLD FRONT UNTIL EVENING AND KEEPS BETTER CHANCE FOR CONVECTION OVER MUCH OF AREA. WILL COMPRIMISE IN THAT WITH NORTHWEST FLOW ALOFT THE FRONT...WHICH AT 12Z THURSDAY WILL BE IN FAR NORTHWEST ZONES...SHOULD CONTINUE SLOWLY SOUTHEAST...BUT SLOWER THAN AVN/NGM AS SURFACE HEATING RETARDS FRONT. SO...WILL GO WITH LOW CHANCE POPS NORTHWEST EARLY ON THURSDAY AND HIGH CHANCE POPS ALL DAY IN THE SOUTH. THERE WILL BE CYCLONIC FLOW ALOFT INTO FRIDAY...BUT ANTICYCLONIC FLOW NEAR SURFACE SHOULD LIMIT ANY PRECIPITATION CHANCES...LOW IF ANY...TO MOUNTAIN ZONES. .RLX... WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037. VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES VAZ003>004. KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES KYZ102>103...KYZ105. OH...NONE .END/JMV
In the hours before
Local storm report, Aug 9, 2:32 PM EDT, 3 hours 36 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0232 PM EDT WED AUG 09 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0229 PM EAST BANK WV .50 INCH HAIL
08/09/00 KANAWHA EVENT OCCURRED BETWEEN
0214 PM AND 0229 PM
0232 PM WEBSTER SPRINGS WV WIND DAMAGE
08/09/00 WEBSTER TREES DOWN.
EVENT OCCURRED BETWEEN
0217 PM AND 0232 PMLocal storm report, Aug 9, 2:38 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0238 PM EDT WED AUG 09 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0236 PM ELKINS WV WIND DAMAGE
08/09/00 RANDOLPH LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
0221 PM AND 0236 PM
0241 PM GRAFTON WV PEA SIZE HAIL
08/09/00 TAYLOR EVENT OCCURRED BETWEEN
0226 PM AND 0241 PM
0249 PM GRAFTON WV WIND DAMAGE
08/09/00 TAYLOR LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
0234 PM AND 0249 PMLocal storm report, Aug 9, 2:55 PM EDT, 3 hours 13 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0255 PM EDT WED AUG 09 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0237 PM VALLEY BEND WV WIND DAMAGE
08/09/00 RANDOLPH LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
0233 PM AND 0237 PM
0257 PM SNOWSHOE WV .75 INCH HAIL
08/09/00 POCAHONTAS EVENT OCCURRED BETWEEN
0242 PM AND 0257 PMSpecial weather statement, Aug 9, 3:42 PM EDT, 2 hours 26 minutes before
WVZ006>011-014>019-027-092012- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 342 PM EDT WED AUG 9 2000 ...SEVERE THUNDERSTORM WATCH EXPIRES AT 400 PM... THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST WEST VIRGINIA WILL EXPIRE AT 400 PM. THE LINE OF THUNDERSTORMS WHICH PRODUCED THE SEVERE WEATHER EARLIER THIS AFTERNOON HAS MOVED WELL EAST OF THE AREA. THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING WITH THE GREATEST THREAT FOR SOME LOCALLY HEAVY RAINS.
Special weather statement, Aug 9, 3:49 PM EDT, 2 hours 19 minutes before
WVZ020-028>040-046-047-092048- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 349 PM EDT WED AUG 9 2000 ...THE SEVERE THUNDERSTORM WATCHES IN ALL OF CHARLESTON'S WARNING AREA IN WEST VIRGINIA HAVE BEEN CANCELLED... THE LINE OF THUNDERSTORMS WHICH CREATED DAMAGING WINDS ACROSS MANY COUNTIES IN WEST VIRGINIA HAS MOVED EAST OF THE MOUNTAINS. AS A RESULT...THE WATCHES HAVE BEEN CLEARED FOR THE CHARLESTON WARNING AREA COUNTIES IN WEST VIRGINIA. THE THREAT OF THUNDERSTORMS WILL CONTINUE THIS EVENING WITH SOME LOCALLY HEAVY RAIN AND STRONG WINDS POSSIBLE.
Local storm report, Aug 9, 4:30 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
430 PM EDT WED AUG 09 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM GRANTSVILLE WV WIND DAMAGE
08/09/00 CALHOUN NUMEROUS TREES DOWN IN
AREA. BRAXTON/CHLOE ROAD
0130 PM LOONEYVILLE WV WIND DAMAGE
08/09/00 ROANE NUMEROUS TREES DOWN IN
TOWN.
0200 PM CLARKSBURG WV WIND DAMAGE
08/09/00 HARRISON TREES DOWN IN CLARKSBURG
AND SHINNSTON.
0200 PM CARESS WV WIND DAMAGE
08/09/00 BRAXTON TREES DOWN IN CARESS AND
WILSIE.
0200 PM PHILIPPI WV WIND DAMAGE
08/09/00 BARBOUR HOUSE DAMAGED IN DOWNTOWN
PHILIPPI AND ON UNION ROAD
3 MILES SOUTH OF PHILIPPI.
REPORTED BY 911 CENTER.
0200 PM PHILIPPI WV WIND DAMAGE
08/09/00 BARBOUR *** 2 INJ ***
TREES STRUCK AUTOMOBILE IN
PHILIPPI. TWO PERSONS
TREATED FOR MINOR
INJURIES. REPORTED BY
BARBOUR COUNTY 911 CENTER.
0200 PM BUCKHANNON WV WIND DAMAGE
08/09/00 UPSHUR TREES BLOCKING RT. 20
SOUTH OF ADRIAN.
0200 PM JANE LEW WV WIND DAMAGE
08/09/00 LEWIS TREES DOWN NEAR JACKSONS
MILL AND POWER OUTAGE IN
JANE LEW. REPORTED BY
LEWIS COUNTY 911 CENTER.
0212 PM OAK HILL WV WIND DAMAGE
08/09/00 FAYETTE RADIO STATION TOWER BLOWN
DOWN AT SEWELL MOUNTAIN 10
MILES SOUTHEAST OF
FAYETTEVILLE.
0215 PM SUMMERSVILLE WV WIND DAMAGE
08/09/00 NICHOLAS TREES DOWN IN SUMMERSVILLE
AND MT. NEBO AREA.
0215 PM RICHWOOD WV WIND DAMAGE
08/09/00 NICHOLAS TREES DOWN ON FORK
MOUNTAIN ROAD.
0215 PM WV WIND DAMAGE
08/09/00 WEBSTER TREES DOWN ON RT. 3 AND
RT. 20 NEAR HACKER VALLEY.
0215 PM COTTLE WV WIND DAMAGE
08/09/00 NICHOLAS TREES DOWN ON RT. 20 AT
COTTLE.
0215 PM WANETA WV WIND DAMAGE
08/09/00 WEBSTER 911 CENTER REPORTED ROAD
BLOCKED ON POINT MOUNTAIN
AND WINDOWS BLOWN OUT OF
HOMES IN THAT AREA.
0215 PM FLEMINGTON WV WIND DAMAGE
08/09/00 TAYLOR TREES DOWN ON RT. 250.
0222 PM EAST BANK WV .75 INCH HAIL
08/09/00 KANAWHA DIME SIZE HAIL IN EAST
BANK.
0228 PM WV WIND DAMAGE
08/09/00 WEBSTER POWER LINES AND TREES
BLOCKING ROADS IN CITY OF
WEBSTER SPRINGS.
0230 PM SLATY FORK WV WIND DAMAGE
08/09/00 POCAHONTAS POCAHONTAS COUNTY 911
REPORTED TREES DOWN ON RT.
219 NEAR HILLSBORO AND
SLATY FORK.
0250 PM SLATY FORK WV .75 INCH HAIL
08/09/00 POCAHONTAS TREES DOWN AS WELL.
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:34 AM EDT | Severe Thunderstorm Warning | RLX | Perry | 41 min |
| Aug 9, 11:34 AM EDT | Severe Thunderstorm Warning | RLX | Vinton | 41 min |
| Aug 9, 11:46 AM EDT | Severe Thunderstorm Warning | RLX | Jackson | 44 min |
| Aug 9, 12:14 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 46 min |
| Aug 9, 12:28 PM EDT | Severe Thunderstorm Warning | RLX | Gallia | 47 min |
| Aug 9, 6:46 PM EDT | Severe Thunderstorm Warning | RLX | Vinton | 44 min |
| Aug 9, 7:03 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 42 min |
| Aug 9, 7:19 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.